New York, 2013

Flooding in New York, December 21 to 26, 2013

December 21 to 26, 2013 · NWS BUF · 10 events in 5 counties and zones

A surface front stalled across the region acted as a pathway for periods of heavy precipitation. 0 inches fell across the Niagara Frontier and parts of the Genesee Valley and Finger Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A surface front stalled across the region acted as a pathway for periods of heavy precipitation. Rainfall amounts of 1.5 to 3.0 inches fell across the Niagara Frontier and parts of the Genesee Valley and Finger Lakes. The heavy rain combined with snowmelt to produce flooding. In addition to many of the gauged rivers and creeks reaching flood stage, flooding in low-lying and poor drainage areas was common. In urban areas, runoff of the heavy rain and snowmelt was hindered by snow and ice clogged storm drains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 21, 9:53 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 21, 9:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
953 AM EST SAT DEC 21 2013

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN OVER WESTERN AND CENTRAL NEW YORK
THROUGH THE WEEKEND WITH COPIOUS AMOUNTS OF MOISTURE EXPECTED TO
STREAM ALONG THE FRONT...SETTING THE STAGE FOR RIVER FLOODING.
COLDER TEMPERATURES NORTH OF THE BOUNDARY WILL BRING SIGNIFICANT
ICING TO PORTIONS OF THE NORTH COUNTRY AND SAINT LAWRENCE
VALLEY...WITH LESS BUT STILL SIGNIFICANT ICING EDGING SOUTH OF LAKE
ONTARIO. A WAVE OF LOW PRESSURE TRACKING ALONG THIS BOUNDARY ON
SUNDAY...WILL FINALLY CLEAR OUT THE FRONT AND PROGRESSIVELY USHER IN
COLDER AIR FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SIGNIFICANT ICE STORM IS EXPECTED IN THE NORTH COUNTRY...WITH THE
WORST OF IT TONIGHT WHEN A PERIOD OF MODERATE TO HEAVY FREEZING RAIN
IS EXPECTED. THE MOST SEVERE ICING IS LIKELY ALONG AND NORTH OF A
LINE FROM WATERTOWN TO FORT DRUM AND HARRISVILLE...WHERE LOW LEVEL
NORTHEAST FLOW BECOMES LOCKED IN COMING UP THE SAINT LAWRENCE
VALLEY. LESS WIDESPREAD BUT STILL SIGNIFICANT ICING IS ALSO EXPECTED
ACROSS THE NIAGARA FRONTIER...EXTENDING INTO NORTHERN PORTIONS OF
THE GENESEE VALLEY AND FINGER LAKES REGIONS. MEANWHILE...THERE
CONTINUES TO BE A THREAT FOR SIGNIFICANT FLOODING...ESPECIALLY SOUTH
OF THE STALLED FRONTAL BOUNDARY.

A VERY SHARP FRONTAL BOUNDARY BISECTS THE NORTHERN PORTION OF THE
REGION AT 1430Z...RUNNING FROM NEAR KBUF TO JUST SOUTH OF KROC TO
JUST SOUTH OF KART AND KGTB. TO THE NORTH OF THIS FRONT IN THE SAINT
LAWRENCE VALLEY TEMPERATURES ARE IN THE 20S...AND WILL REMAIN THERE
TODAY. THE FRONT RECENTLY DROPPED ABOUT 10 MILES SOUTH INTO THE
NIAGARA FRONTIER...WITH ONE SPOTTER IN MONROE COUNTY REPORTING A 15
DEGREE TEMPERATURE DROP IN LESS THAN AN HOUR. THIS INITIAL BIG DROP
IN TEMPERATURE ON THE NIAGARA FRONTIER WILL GET TEMPS INTO THE MID
30S...WITH A VERY SLOW FALL INTO THE LOWER 30S EXPECTED AFTER THAT
THROUGH EARLY EVENING. EXPECT FREEZING RAIN POTENTIAL TO INCREASE
ACROSS NIAGARA...ORLEANS...AND MONROE COUNTIES AFTER 3-4PM.

TO THE SOUTH OF THE BOUNDARY TEMPERATURES ARE IN THE LOWER TO EVEN
MID 50S ACROSS THE SOUTHERN TIER UP TO NEAR THE NYS THRUWAY.
TEMPERATURES ARE LIKELY PEAKING NOW...WITH A SLOW FALLING TREND THE
REST OF THE DAY.

PRECIP WISE...PERIODS OF LIGHT TO BRIEFLY MODERATE RAIN WILL
CONTINUE THROUGH MIDDAY. THIS AFTERNOON...A MORE SIGNIFICANT AREA OF
RAIN OVER THE UPPER OHIO VALLEY AND WESTERN LAKE ERIE WILL
OVERSPREAD WESTERN NY AND EVENTUALLY CENTRAL NY WITH RAIN RATES
INCREASING.

THE REAL ACTION COMES TONIGHT AS A STRONG AREA OF HIGH PRESSURE
BUILDS INTO QUEBEC. THIS WILL FUNNEL A SHALLOW WEDGE OF COLD AIR
SOUTHWARD...AND PUSH THE FRONTAL BOUNDARY SOUTHWARD ACROSS LAKE
ONTARIO LATE THIS AFTERNOON. A FAIRLY STRONG MODEL CONSENSUS
INCLUDING 00Z RUNS OF THE NAM/RGEM/GFS AND MOST SREF ENSEMBLE
MEMBERS PUSH THE SURFACE BOUNDARY INTO CENTRAL NEW YORK TONIGHT.
THIS SETS UP A NE FLOW...NORTH OF I-90 FROM THE NY/PA LINE TO
SYRACUSE. THE KEY DIFFERENCE IN MODEL GUIDANCE IS SURFACE
TEMPERATURES. THE PAST SEVERAL RUNS OF THE RGEM/GFS SUGGEST A COLDER
SOLUTION WHICH WOULD RESULT IN SOME ICING SOUTH OF LAKE
ONTARIO...WHILE THE 06Z NAM AND 03Z SREF PRESENT A WARMER BUT CLOSE
TO FREEZING SOLUTION. HOWEVER...THE NAM HAS BEEN TRENDING
COLDER...AND NOW SHOWS SOME SUB-FREEZING TEMPERATURES SOUTH OF LAKE
ONTARIO. MEANWHILE...THE RGEM HAS VERIFIED MUCH BETTER THAN THE NAM
IN THIS EVENT SO FAR. GIVEN THIS...HAVE UPGRADED THE WINTER STORM
WATCH TO AN ICE STORM WARNING...GENERALLY FOCUSING NORTH OF I-90
FROM BUF-ROC. ALSO ISSUED ADVISORIES FOR ICE JUST SOUTH OF
THIS...SINCE SOME ICING IS LIKELY TO SPREAD INTO THESE AREAS. EXPECT
ICING TO VARY CONSIDERABLY...WITH TEMPERATURES RIGHT AROUND THE
FREEZING MARK. SOME AREAS IN THE WARNING MAY NOT GET VERY MUCH
ICING...WHILE OTHERS WILL SEE SIGNIFICANT ICE ON TREES AND OTHER
VEGETATION. TERRAIN WILL ALSO PLAY A ROLE...WITH ICING A BIT MORE
LIKELY ACROSS SLIGHTLY HIGHER TERRAIN 10 TO 15 MILES SOUTH OF THE
LAKESHORE. THIS REMAINS A DIFFICULT FORECAST...GIVEN THAT ONLY A ONE
OR TWO DEGREE ERROR IN TEMPERATURES WILL RESULT IN HUGE DIFFERENCE
IN IMPACT. VARIABILITY ASIDE...ICE ON TREES CAN CAUSE A SIGNIFICANT
IMPACT IN TERMS OF DOWNED TREE LIMBS AND POWER OUTAGES.

OTHERWISE...WIDESPREAD WARM AIR ADVECTION WILL DEVELOP TONIGHT...
WHICH WILL BRING THE BULK OF THE PRECIPITATION FOR THIS EVENT. GIVEN
THE LARGE-SCALE DYNAMIC LIFT...MODEL QPF GUIDANCE IS RATHER CLOSELY
CLUSTERED WITH STORM TOTALS LIKELY TO BE IN THE 1.50 TO 2.50 INCH
RANGE. THE MAJORITY OF THIS WILL FALL TONIGHT. TEMPERATURES WILL BE
IN THE UPPER 40S TO 50S SOUTH OF THE FRONT...WHERE PRECIPITATION
WILL FALL AS ALL RAIN. RAIN COMBINED WITH SNOW MELT WILL RESULT IN
SIGNIFICANT HYDROLOGICAL CONCERNS WHICH ARE DISCUSSED IN FURTHER
DETAIL IN THE HYDROLOGY SECTION BELOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE START OF THIS TIME PERIOD WILL FEATURE AN ONGOING FREEZING
RAIN/ICE STORM...WITH FREEZING RAIN LIKELY SOUTH OF LAKE
ONTARIO...WHILE A SIGNIFICANT ICE STORM WILL BE CONTINUING ACROSS
THE NORTH COUNTRY. FLOODING FROM SNOW MELT AND FALLING RAIN WILL
LIKELY BE REALIZED SUNDAY AND MONDAY...WITH AREA CREEKS AND RIVERS
POSSIBLY OVERFLOWING THEIR BANKS.

TO START SUNDAY A FRONTAL BOUNDARY WILL BE DRAPED ACROSS OUR
CWA...WITH AREAS SOUTH OF THE BOUNDARY...ACROSS THE SOUTHERN TIER
AND FROM THE BOSTON HILLS TO THE BRISTOL HILLS LIKELY STARTING THE
DAY IN THE UPPER 40S TO MID 50S. NORTH OF THE BOUNDARY A MUCH
DIFFERENT STORY WITH TEMPERATURES AT OR BELOW FREEZING ACROSS THE
NORTH COUNTRY AND SOUTH OF LAKE ONTARIO.

THE GREATEST ISENTROPIC UPGLIDE...AND DEEPER MOISTURE WILL BE
CROSSING THE AREA SUNDAY MORNING...WITH A DRY SLOT DEVELOPING FROM
SOUTHWEST TO NORTHEAST THROUGH THE DAY BEHIND A SURFACE WAVE OF LOW
PRESSURE. WILL BEGIN THE DAY WITH CATEGORICAL POPS EVERYWHERE...BUT
QUICKLY TAPER DOWN TO CHANCE ACROSS WNY...AND LATER ACROSS OUR
EASTERN ZONES. ADDITIONAL RAINFALL SUNDAY WILL RANGE FROM A FEW
TENTHS TO THE WEST AND UPWARDS TO HALF AN INCH ACROSS EASTERN LAKE
ONTARIO REGION.

FOR THE ICE CONCERNS SOUTH OF LAKE ONTARIO...

A NORTHEAST FLOW TO THE NORTH OF THE FRONTAL BOUNDARY WILL BE
POURING A SHALLOW COLD LAYER OF AIR ALONG THE SOUTHERN SHORELINE OF
LAKE ONTARIO. STILL FEEL THE MAJORITY OF THE MODELS ARE NOT
CAPTURING THIS WELL...AND WILL SIDE WITH THE COLDEST MODEL...THE
REGIONAL CANADIAN...WHICH ALSO HAS HAD A HISTORY OF DOING WELL WITH
TEMPERATURES IN THE SHORT TERM. THE NORTHEAST FLOW WILL CENTER THE
CORE OF THE COLD AIR FROM ROUGHLY MONROE COUNTY WESTWARD ACROSS
ORLEANS AND NIAGARA COUNTY...AND INLAND ACROSS NORTHERN ERIE AND
GENESEE COUNTIES. THE THREAT OF ADDITIONAL ICING WILL CONTINUE FOR JUST
A FEW HOURS SUNDAY MORNING BEFORE WARMER AIR SURGES
NORTHWARD...COMBINED WITH WARMER AIR (+10C/925 HPA) BROUGHT DOWN
WITH THE FALLING RAIN. COLD AIR WILL LIKELY BE SCOURED OUT LATEST
FROM THE NIAGARA ESCARPMENT NORTHWARD...WITH THE FREEZING RAIN
THREAT LASTING THE LONGEST HERE. THERE WILL ALSO BE CHANCES FOR
FREEZING RAIN AS FAR INLAND AS NORTHERN WYOMING...LIVINGSTON AND
WAYNE AND ONTARIO COUNTIES.

FOR THE ICE CONCERNS ACROSS THE NORTH COUNTRY...

A SIGNIFICANT ICE EVENT WILL LIKELY BE CONTINUING ACROSS THE NORTH
COUNTRY...WITH A COLD HIGH PRESSURE OVER CANADA POURING A SHALLOW
LAYER OF COLD AIR UP THE SAINT LAWRENCE VALLEY. SUB FREEZING AIR
WILL LIKELY BE LOCKED INTO THE VALLEY...WITH THE COLD LAYER ONLY
BEING ERODED FROM TOP TO BOTTOM THROUGH THE DAY. THIS WILL LEAVE THE
SURFACES BELOW FREEZING ALLOWING FOR FREEZING RAIN TO LIKELY PERSIST
THROUGH MUCH OF SUNDAY...AND EVEN POSSIBLY INTO SUNDAY NIGHT. WITH
THE ADDITIONAL HALF INCH OF QPF SUNDAY...ANTICIPATE UPWARDS TO AN
ADDITIONAL QUARTER TO THIRD OF AN INCH OF ADDITIONAL ICING...ON TOP
OF THE ICE ALREADY FORMING FROM SATURDAY AND SATURDAY NIGHT. THIS
COULD BRING TOTAL ICE ACCUMULATIONS TO ONE TO ONE AND A HALF INCHES
WHICH WOULD CAUSE WIDESPREAD DAMAGE. THE COLDER AIR WITHIN THE
VALLEY WILL MAKE FOR A MORE EFFICIENT ICE ACCUMULATION PROCESS.

THE OTHER MAJOR CONCERN SUNDAY WILL BE RISING CREEK AND RIVER
LEVELS. THE METEOROLOGICAL MODEL ENSEMBLE RIVER FORECASTS OF THE
GEFS/NAEFS AND SREF ALL HIGHLIGHT THE RIVERS AND CREEKS SOUTH OF
LAKE ONTARIO...WITH SOME OF THE FASTER RISERS PEAKING THROUGH THE
DAY SUNDAY. WILL DISCUSS THIS POTENTIAL MORE IN THE HYDROLOGY
SECTION BELOW.

BEHIND THE AREA OF LOW PRESSURE COLD AIR WILL BEGIN TO DEEPEN SUNDAY
NIGHT AND CHANGE THE MIXED PRECIPITATION BACK OVER TO LIGHT SNOW
SHOWERS. TEMPERATURES ALOFT AT 850 HPA ONLY COOL DOWN TOWARDS AROUND
-4 TO -6C BY 12Z MONDAY MORNING...STILL TOO WARM TO START TO
GENERATE LAKE SNOWS. WE WILL CARRY A LOW CHANCE POPS FOR SUNDAY
NIGHT...BUT EXPECT THE BULK OF THE NIGHT TO REMAIN CLOUDY...AND
BRISK AS THE COLD AIR DEEPENS.

COLD AIR WILL CONTINUE TO DEEPEN ACROSS THE EASTERN GREAT LAKES
REGION ON MONDAY. HIGHS MONDAY WILL LIKELY BE IN THE PRE DAWN HOURS
AS TEMPERATURES WILL REMAIN STEADY/FALL THROUGH THE DAY MONDAY. A
FEW SCATTERED LIGHT SNOW SHOWERS ARE POSSIBLE MONDAY ALONG WITH A
BRISK WIND...BUT THE TRUE LAKE EFFECT SNOW SHOWERS WILL LIKELY HOLD OFF
UNTIL LATER MONDAY NIGHT AS MOISTURE BUILDS IN THE DEEPENING COLD
AIR AND LAKE INDUCED EQUILIBRIUM LEVELS RISE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
EXPECT ONGOING LAKE EFFECT SNOW SHOWERS TO IMPACT AREAS SOUTHEAST OF
THE LAKES TUESDAY AND INTO PART OF TUESDAY NIGHT WITH A COLD
NORTHWEST FLOW IN PLACE AND UPPER LEVEL TROUGH PASSING OVER THE
REGION. COLD AIR ACCOMPANYING THE UPPER LEVEL TROUGH WILL BRING
SURFACE HIGHS ONLY INTO THE TEENS TUESDAY...AND SINGLE DIGITS ACROSS
THE NORTH COUNTRY. HIGH PRESSURE BUILDING EAST ACROSS NEW YORK STATE
SHOULD BRING DRY CONDITIONS LATER TUESDAY NIGHT WEDNESDAY. TUESDAY
NIGHT LOOKS TO BE VERY COLD...WITH OVERNIGHT LOWS DROPPING INTO THE
SINGLE DIGITS SOUTH OF LAKE ONTARIO AND WELL BELOW ZERO EAST OF LAKE
ONTARIO.

A COLD FRONT WILL BRING A CHANCE FOR SNOW SHOWERS THURSDAY...BEFORE
A REINFORCING SHOT OF COLDER AIR BRINGS A CHANCE FOR MORE LAKE
EFFECT SNOW SHOWERS THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
AT 12Z CONDITIONS ACROSS THE REGION ARE DETERIORATING TO IFR AS A SLUG
OF RAINFALL IS CROSSING THE REGION. THIS RAINFALL IS FOUND ALONG A
FRONTAL BOUNDARY THAT WILL REMAIN DRAPED OVER THE AREA THROUGH THE
TAF PERIOD...WITH THE PRECIP TYPE AT ANY GIVEN SPOT DEPENDING UPON
THE  LOCATION RELATIVE TO THIS BOUNDARY. IN GENERAL...EXPECT
IFR/LIFR CIGS TO PREDOMINATE...WITH FREEZING RAIN/FREEZING DRIZZLE
EXTENDING FROM AROUND OR JUST NORTH OF KART NORTHEASTWARD ACROSS THE
SAINT LAWRENCE VALLEY. SOME FREEZING RAIN IS ALSO LIKELY TONIGHT
ACROSS THE NORTHERN NIAGARA FRONTIER...AND LOWER GENESEE VALLEY
INCLUDING THE KIAG/KBUF AND KROC AIRFIELDS. PLAIN RAIN/DRIZZLE IS
EXPECTED FOR THE KJHW TERMINAL THROUGH THE TAF CYCLE.

A SOUTHWESTERLY LOW LEVEL JET AROUND 2-3 KFT WILL BRING A PERIOD OF
LOW LEVEL WIND SHEAR FOR THE FIRST SEVERAL HOURS OF THE 12Z TAF
CYCLE. THEN AGAIN THIS JET WILL LOWER AND BRING SOME LLWS TO THE
SOUTHERN TIER LATE IN THE TAF CYCLE.

OUTLOOK...
SUNDAY...IFR/MVFR IN PERIODS OF RAIN...WITH FZRA VCNTY KART. SOME
FZRA IS ALSO POSSIBLE ACROSS NORTHERN PORTIONS OF THE NIAGARA
FRONTIER AND FINGER LAKES EARLY IN THE DAY.
MONDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS/LOCALIZED
IFR/MVFR.
TUESDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS SE OF
LAKES.
WEDNESDAY...VFR.

&&

.MARINE...
A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE WATERS
TODAY...WITH WINDS GENERALLY SOUTHWESTERLY ON LAKE ERIE AND
NORTHEASTERLY ON LAKE ONTARIO. THE FRONT WILL THEN DROP SOUTHWARD A
TONIGHT...RESULTING IN AN INCREASING NE FLOW TONIGHT. THIS WILL
CAUSE WAVES TO BUILD...ESPECIALLY ON WESTERN PORTIONS OF LAKE
ONTARIO. WINDS WILL THEN SHIFT TO THE SW AS LOW PRESSURE TRACKS
ALONG THE FRONTAL BOUNDARY ON SUNDAY. WILL HOIST THE SMALL CRAFT
FLAGS FOR MUCH OF THE WATERS IN THE NE FLOW...AND HEADLINES MAY BE
NEEDED FOR LAKE ERIE IN THE SW FLOW LATE SUNDAY. AFTER THIS...A
FAIRLY BENIGN PATTERN WILL SETTLE IN THROUGH MID-WEEK IN A GENERALLY
NW FLOW.

&&

.HYDROLOGY...
MODEL CONSENSUS SUGGESTS THE REGION WILL LIKELY GET BETWEEN 1.5
AND 2.5 INCHES OF PRECIPITATION THIS WEEKEND. A NEARLY STATIONARY
FRONTAL BOUNDARY WILL BE ACROSS THE REGION FOR MUCH OF THE
WEEKEND...DIVIDING COOL AND SUB-FREEZING TEMPERATURES FROM MUCH
WARMER AND MOIST AIR JUST TO THE SOUTH OF THE BOUNDARY. NORTH OF
THE BOUNDARY...THE DEEP SNOWPACK WILL TEND TO ABSORB AT LEAST SOME
OF THE RAINFALL AND KEEP RUNOFF MANAGEABLE. HOWEVER...TEMPERATURES
AND DEW POINTS WILL RISE WELL INTO THE 50S SOUTH OF THE
FRONT...WHICH WILL INCREASE FLOOD POTENTIAL.

UTILIZING MMEFS ENSEMBLE GUIDANCE...THE GREATEST RISK FOR
SIGNIFICANT FLOODING IS ALONG THE BUFFALO CREEKS. THE 03Z SREF IS
PARTICULARLY OMINOUS...SUGGESTING A SIGNIFICANT POTENTIAL FOR AT
LEAST MODERATE FLOODING IN SOME BUFFALO CREEK BASINS. WATER
EQUIVALENT VALUES IN THE HEADWATERS FOR BUFFALO/CAZENOVIA/CAYUGA/CATTARAUGUS
CREEKS GENERALLY RUN BETWEEN 1.5 AND 3 INCHES. BECAUSE THERE IS
FAIRLY HIGH CONFIDENCE IN THE QPF FORECAST...AND THAT THESE BASINS
WILL REMAIN ON THE WARM SIDE OF THE FRONT...HAVE ISSUED FLOOD
WARNINGS FOR THESE BASINS. EXPECT AT LEAST MINOR FLOODING ON THESE
CREEKS...WITH MODERATE TO MAJOR FLOODING POSSIBLE IF QPF EXCEEDS
FORECAST VALUES EVEN SLIGHTLY. THIS WILL LIKELY BE THE MOST
SIGNIFICANT FLOODING THESE BASINS HAVE SEEN FOR SEVERAL YEARS.

THE RISK IS SLIGHTLY LESS FOR THE GENESEE AND ALLEGHENY
BASINS...BUT THERE STILL IS A RISK FOR SIGNIFICANT FLOODING FOR
THESE BASINS AS WELL. IN GENERAL...SNOW WATER EQUIVALENT IS A BIT
LESS FOR THESE BASINS...AND QPF DROPS OFF TO THE SOUTH. THEN NORTH
ALONG THE LAKE ONTARIO SHORELINE...TEMPERATURES WILL BE
CONSIDERABLY COOLER...WITH SOME PRECIPITATION EVEN FORECAST TO
FALL AS FREEZING RAIN. THESE FACTORS WOULD SLOW RUN OFF...EVEN
SO...MMEFS ENSEMBLES SUGGEST SEVERAL ADDITIONAL FORECAST POINTS IN
THESE BASINS MAY REACH FLOOD STAGE.

THE MAJORITY OF GUIDANCE KEEPS PRECIPITATION MOSTLY FROZEN FOR NORTHERN
PORTIONS OF THE BLACK RIVER BASIN...HOWEVER SIGNIFICANT RAIN IS
STILL LIKELY IN SOUTHERN PORTIONS. THERE IS SIGNIFICANT SNOWPACK
ON THE GROUND...WITH SWE 3 TO 5 INCHES ON THE TUG HILL. IT WOULD
ONLY TAKE A SMALL SHIFT IN THE POSITION OF THE FRONT FOR THE BLACK
RIVER BASIN TO FLOOD.

IN ADDITION TO POTENTIAL RIVER FLOODING...THIS AMOUNT OF RAINFALL
WILL BRING A RISK FOR LOCALIZED FLOODING IN SMALL STREAMS AND IN LOW-
LYING AND POORLY DRAINED AREAS. ALSO...GAGES SUGGEST THAT ICE IS
BREAKING UP ON SOME CREEKS...AND THIS MAY RESULT IN MINOR ICE JAM
ISSUES UNTIL HIGHER FLOWS WASH OUT THE ICE LATE IN THE WEEKEND.

IF FLOODING DOES OCCUR...IT WOULD BEGIN WITH THE ARRIVAL OF THE
HEAVIEST RAIN THIS EVENING. THE RISK WOULD LINGER THROUGH SUNDAY AS
VARIOUS BASINS RESPOND TO THE RAINFALL AND SNOW MELT. ISSUES COULD
LINGER INTO MONDAY FOR SLOWER RESPONDING RIVERS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH SUNDAY
     EVENING FOR NYZ001>008-010>014-019>021-085.
     ICE STORM WARNING UNTIL 11 PM EST SUNDAY FOR NYZ007-008.
     FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     SUNDAY FOR NYZ004-012>014.
     ICE STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST SUNDAY
     FOR NYZ001>003-010-011.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
         SUNDAY FOR LOZ030.
         SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 4 PM EST
         SUNDAY FOR LOZ042>044.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...THOMAS
LONG TERM...THOMAS/TJP
AVIATION...APFFEL/THOMAS
MARINE...APFFEL/THOMAS
HYDROLOGY...APFFEL
Hazardous weather outlook, Dec 21, 3:44 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
344 AM EST SAT DEC 21 2013

NYZ007-008-220845-
JEFFERSON-LEWIS-
344 AM EST SAT DEC 21 2013

...ICE STORM WARNING IN EFFECT UNTIL 11 PM EST SUNDAY...
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-006-019>021-085-220845-
NORTHERN CAYUGA-OSWEGO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
344 AM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-012>014-220845-
WAYNE-WYOMING-LIVINGSTON-ONTARIO-
344 AM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...
...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010-011-220845-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
344 AM EST SAT DEC 21 2013

...ICE STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST
SUNDAY...
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
344 AM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Special weather statement, Dec 21, 9:17 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
917 AM EST SAT DEC 21 2013

NYZ007-211630-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
917 AM EST SAT DEC 21 2013

...FREEZING RAIN TO CONTINUE ACROSS NORTHERN JEFFERSON COUNTY...

FREEZING RAIN WILL CONTINUE ACROSS NORTHERN JEFFERSON
COUNTY...PRIMARILY ALONG AND NORTH OF A LINE FROM WATERTOWN TO
FORT DRUM. ADDITIONAL ICE ACCUMULATIONS OF UP TO A TENTH OF AN
INCH ARE POSSIBLE THROUGH 11 AM. ICE WILL CONTINUE TO ACCUMULATE
ON TREES...POWERLINES...ROADS AND SIDEWALKS. THIS WILL BRING TREE
BRANCHES DOWN AND RESULT IN POWER OUTAGES. IN ADDITION...SLICK
ROADS WILL MAKE DRIVING DIFFICULT. IF YOU MUST TRAVEL...SLOW DOWN
AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE AWARE OF SLICK
ROADS AND SIDEWALKS.
Special weather statement, Dec 21, 10:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1050 AM EST SAT DEC 21 2013

NYZ007-211815-
JEFFERSON-
INCLUDING THE CITY OF...WATERTOWN
1050 AM EST SAT DEC 21 2013

...FREEZING RAIN TO CONTINUE ACROSS NORTHERN JEFFERSON COUNTY...

FREEZING RAIN HAS DIMINISHED...HOWEVER WILL INTENSIFY AGAIN
THROUGH THE NOON OUR...PRIMARILY ALONG AND NORTH OF A LINE FROM
WATERTOWN TO FORT DRUM. ADDITIONAL ICE ACCUMULATIONS OF UP TO A
TENTH OF AN INCH ARE POSSIBLE THROUGH 1 PM. ICE WILL CONTINUE TO
ACCUMULATE ON TREES...POWERLINES...ROADS AND SIDEWALKS. THIS WILL
BRING TREE BRANCHES DOWN AND RESULT IN POWER OUTAGES. IN
ADDITION...SLICK ROADS WILL MAKE DRIVING DIFFICULT.

IF YOU MUST TRAVEL...SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. BE AWARE OF SLICK ROADS AND SIDEWALKS.
Local storm report, Dec 21, 11:11 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1111 AM EST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     ICE ACCUMULATION 3 S THERESA             44.17N  75.80W
12/21/2013                   JEFFERSON          NY   COCORAHS

            0.25 INCHES OF ICE ON SURFACES

&&

EVENT NUMBER BUF1300395

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Erie

When
December 21, 11:30 AM EST to December 22, 10:40 AM EST
Where
Erie County, 0.64 mi NNE of Buffalo Airpark Arpt to 0.44 mi S of Sloan
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.858, -78.713

Buffalo Creek at Gardenville crested at 7.78 feet at 07:15 EST on 12/22/2013. Flood Stage is 7 feet.

Flood, Erie

When
December 21, 1:34 PM EST to December 22, 10:45 AM EST
Where
Erie County, 0.27 mi W of West Seneca to 0.5 mi N of Lackawanna
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.830, -78.775

Cazenovia Creek at Ebenezer crested at 12.25 feet at 04:45 EST on 12/22/2013. Flood Stage is 10 feet.

Flood, Cattaraugus

When
December 21, 4:37 PM EST to December 22, 12:15 PM EST
Where
Cattaraugus County, 1.07 mi W of Gowanda to 0.83 mi W of Gowanda
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.471, -78.941

Cattaraugus Creek at Gowanda crested at 11.54 feet at 17:00 EST on 12/21/2013. Flood Stage is 10 feet.

Flood, Erie

When
December 21, 5:05 PM EST to December 22, 9:30 PM EST
Where
Erie County, 0.84 mi SE of Depew to 0.84 mi SSE of Lancaster
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.891, -78.669

Cayuga Creek at Lancaster crested 8.14 feet at 19:30 EST on 12/21/2013. Flood Stage is 8 feet.

Flood, Erie

When
December 22, 2:15 AM EST to December 23, 2:15 PM EST
Where
Erie County, 0.92 mi NW of Williamsville to 0.97 mi NW of Williamsville
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.958, -78.744

Ellicott Creek at Williamsville crested at 9.68 feet at 20:30 EST on 12/22/2013. Flood Stage is 8 feet.

Flood, Genesee

When
December 22, 3:06 AM EST to December 23, 9:00 PM EST
Where
Genesee County, 0.43 mi SSW of Batavia to 0.74 mi WNW of Batavia
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.995, -78.184

Tonawanda Creek at Batavia crested at 11.95 feet at 18:00 EST on 12/22/2013. Flood Stage is 9 feet.

Flood, Cattaraugus

When
December 22, 10:05 AM EST to December 23, 9:30 AM EST
Where
Cattaraugus County, 0.5 mi WNW of Olean Giermek Arpt to 0.52 mi WNW of Allegany
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.072, -78.409

Allegheny River at Olean crested at 10.58 feet at 20:15 EST on 12/22/2013. Flood Stage is 10 feet.

Flood, Monroe

When
December 22, 6:00 PM EST to December 24, 1:45 AM EST
Where
Monroe County, 0.79 mi NE of Wheatland Center to 0.57 mi SW of Scottsville
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.007, -77.817

Oatka Creek at Garbutt crested at 7.19 feet at 06:00 EST on 12/23/2013. Flood Stage is 6 feet.

Flood, Monroe

When
December 22, 8:30 PM EST to December 24, 1:45 PM EST
Where
Monroe County, 0.88 mi E of Churchville to 1.47 mi ENE of Churchville
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.101, -77.882

Black Creek at Churchville crested at 7.99 feet at 12:30 EST on 12/23/2013. Flood Stage is 6 feet.

Flood, Niagara

When
December 22, 9:20 PM EST to December 26, 4:15 AM EST
Where
Niagara County, 2.84 mi ESE of Rapids to 3.31 mi ESE of Rapids
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.079, -78.602

Tonawanda Creek at Rapids crested at 15.13 feet at 13:15 EST on 12/24/2013. Flood Stage is 12 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490834, 490833, 490817, 490781, 490840, 490835, 490839, 490841, 490842, 490837.